How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14858
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My dog's stomach has been "pulsating" about every second two

Customer Question

Hi, my dog's stomach has been "pulsating" about every second for about two hours now. She is obviously in discomfort. I gave her a dose of her tramadol, and I also gave her a very tiny piece of valium, and neither of these medications seems to have helped her. She is a Bichon Frise with a possible recent diagnosis of sterile nodular panniculitis and is on Atopica and prednisone
Submitted: 11 months ago.
Category: Dog Veterinary
Customer: replied 11 months ago.
I can send a video of her pulsating stomach and the guarded position in which she's currently lying down
Expert:  Dr. Kara replied 11 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian.

I am not sure what you mean by a pulsating stomach but I suspect that if Tramadol and valium haven't helped her discomfort is more related to gastroesophageal reflux and stomach cramping/upset.

Both Atopica and prednisone can be rough on the gastrointestinal system, leading to nausea and stomach upset.

To try and settle her stomach today you can give either:

1) Pepcid-ac (famotidine) at a dose of one half of a 10mg tablet per 10 to 20 pounds of body weight every 12 hours.

OR

2) Prilosec (omeprazole) at a dose of one quarter of a 20mg tablet per 10 to 20 pounds of body weight every 24 hours.

These will reduce stomach acid and should help if this is related to simple nausea and gastrointestinal irritation from the medication.

These are safe medications and can be given as needed for several days.

I would also start a bland diet consisting of 1/3 boiled, lean hamburger (or boiled, white skinless chicken), all fats and juices drained off the meat, mixed with 2/3 boiled, plain white rice or pasta. Feed several small meals a day.

If she actively starts vomiting, or seems no better after the acid reducers and bland diet it is time to seek emergency care for her.

Please let me know if you have any further questions.

Customer: replied 11 months ago.
Here is a short video of what I'm talking about with the pulsating. You have to zoom a bit and look at her stomach down by her hind legs. The sores on her body have been there, and the vet, after consulting a vet dermatologist and a lot of other testing, is working with the diagnosis of SNP. Please let me know that you were able to download the video. If it is too large, I will make a shorter one.The file was too large. I am uploading the video and will send you a link shortly.
Customer: replied 11 months ago.
She has not vomited, is not air-licking, no excessive salivation, and she's not licking anything. She is whining/moaning when she moves.Here is the link to the video. Please let me know that you are able to view it.https://www.amazon.com/clouddrive/share/eNqiu0IBbAJKhmJb57cuvL9QjRef5YUpCenUibb12IJ?ref_=cd_ph_share_link_copy
Expert:  Dr. Kara replied 11 months ago.

I am not able to view the video, it says content removed?

But her symptoms make me think of abdominal pain/nausea, especially because Tramadol didn't help.

Customer: replied 11 months ago.
Let me try uploading again. I'd really like you to view it because it's very unusual and hard to describe and I'm trying to make a judgment call on taking her to emergency vet, which I would do immediately if I wasn't completely broke!
Expert:  Dr. Kara replied 11 months ago.

OK, I'll watch for it.

Customer: replied 11 months ago.
Here is another link. Also, is there an email address that I can email the link to?https://www.amazon.com/clouddrive/share/uzKvnhTqIGVvN461IXwKNrjp8OOXIEcwc7pHlScBDqw?ref_=cd_ph_share_link_copy
Expert:  Dr. Kara replied 11 months ago.

I'm sorry still not working. Perhaps Youtube?

Customer: replied 11 months ago.
Here is another, shorter, video linkhttps://www.amazon.com/clouddrive/share/QK9acD2Nh0lflxgOCQwnI2imx4v4C8i9sMMP5bFmAuS?ref_=cd_ph_share_link_copy
Customer: replied 11 months ago.
I've never uploaded to youtube but here is a link to the shorter of the two. Please let me know if it worked.https://youtu.be/9Ds3IpDydcE
Expert:  Dr. Kara replied 11 months ago.

Thanks for the video, I see what you are talking about now.

I know that you are tight on money but that looks like abdominal breathing to me and I am pretty concerned about him. It may be pain related, but I think he needs a thorough examination and I want someone to listen to his heart and lungs. I think an emergency visit is best.

Customer: replied 11 months ago.
Here is another: https://youtu.be/rvry-I_INv8What does it mean that she's "abdominal breathing"?
Expert:  Dr. Kara replied 11 months ago.

I'm sorry I missed your reply, I was pulled away from my computer for a bit.

Abdominal breathing means that rather than just using her chest muscles to breathe she is struggling enough that she is using her abdominal muscles to breathe as well, thus the motions of her abdomen that you see just behind her chest.

That can signify significant pain, but also can be seen with difficulty getting enough oxygen or gases exchanged as she breathes. That can be due to anemia, fluid in the chest, heart disease, significant metabolic organ disease that changes blood pH and blood gases dramatically. When we see it we recognize a patient that is truly struggling and needs to be evaluated and helped sooner rather than later.